The safety of the broad spectrum antibiotic co-trimoxazole, prescribed most frequently as Septrin (Septra in the US) or Bactrim, has been suspect for many years. This drug usually consists of five parts sulphamethoxazole, a sulphonamide component, an
Even a decade ago doctors were being advised to use the single drug trimethoprim for chronic bronchitis and urinary infections in preference to the combination drug (Drugs & Ther Bull, 1986, Vol.24 No.5).
Major medical textbooks have detailed serious adverse reactions to
co-trimoxazole, including Stevens Johnson’s Syndrome (SJS), a severe skin condition, which is fatal in about 10 per cent of cases, and Lyell Syndrome, causing death to the top layer of the skin, with a high mortality rate (See also WDDTY vol 4 no 10 and vol 5 no 4). Nevertheless, this drug was widely publicized in the 1970s and early 1980s and continued to be prescribed, even for children.
Then, last year, several newspaper articles and a BBC television programme brought attention to the fact that many people who had been treated with it had become very ill. Thus far, about 136 people allegedly have died as a result of taking Septrin and over 6000 were injured in the UK alone; the true figures could be far higher. Severe reactions were thought to be attributable almost entirely to the sulphonamide component of the drug.
Following a petition plus 200 selected case histories sent to the Committee on Safety of Medicines, MPs in the UK House of Commons debated the safety of co-trimoxazole this summer, and the UK government decided to severely restrict its future use (The Lancet, 1995; 346: 175), in favour of the supposedly safer one of its components, trimethoprim.
This antibiotic is available under several brand names and as one ingredient in many drugs. Trimethoprim has been touted as a drug that is cheaper, and more effective with fewer side effects.
But how safe, actually, is this drug?
Recently published data comparing trimethoprim with co-trimoxazole and the antibiotic cephalexin shows that the risk of liver disease was similar for persons prescribed co-trimoxazole and trimethoprim alone, even though there was an increased risk of erythema multiforme (a rash resulting from an allergic reaction), SJS and Lyell’s Syndrome for the combination drug (Pharmacotherapy, 1995, 15; 4: 428-32; Lancet 1995, 345: 1118-9).
There also have been records of severe reactions to the trimethoprim alone, such as a case of aseptic meningitis (JAMA, 1984; 20:2865-66). Interestingly, this patient first experienced such a reaction after co-trimoxazole, which suggests that once a person is sensitized to co-trimoxazole, he may also react to trimethoprim alone (Martindale’s Extra Pharmacop, 1993).
Doctors have also observed adverse effects on kidney function in renal transplant patients (The Lancet, 1984; 1:394-95).
An elderly male patient developed pseudomembranous colitis following the administration of trimethoprim after an operation and died (BMJ, 1985; 290:1112). Another case of erythema multiforme followed use of trimethoprim in a patient known to be allergic to co-trimoxazole (BMJ, 1987; 295:56).
In another case, a patient given trimethoprim for chronic sinusitis experienced nausea and skin eruptions, similar to those that had been attributed to co-trimoxazole six years before. Other reports have also linked trimethoprim with rashes, including erytheme multiforme (Ladartidningen, 1982; 79:124) and other skin reactions (Ind J Dermatol 1982; 48: 207-8; BMJ, 1982; 284: 1529-30; Dermatologica, 1986; 172: 230-1; Br J Dermatol, 1987; 116: 241-2).
Serious side effects with trimethoprim, such as sore throat, fever, pallor or purpura, may be early indications of serious blood disorders, requiring complete blood counts (Drug Facts & Comparisons, 1995, 2213).
In the past, proponents of co-trimoxazole have argued that use of the combination drug would delay bacterial resistance to trimethoprim. But the evidence shows that resistance to both drugs has simply grown in tandem. In one British study, overall resistance to TMP increased from 12 per cent in 1981 to 19 per cent in 1982, and resistance in general practice doubled (BMJ, 1983; 286: 1182-3).
The other worry is that trimethoprim can have the same effect on metabolism of folic acid that the combination drug has. At a major conference on co-trimoxazole in 1972, early investigators disclosed that 1g of trimethoprim daily for four weeks given to 10 normal subjects produced mild evidence of interference with folate metabolism in all, including thrombocytopenia (reduced number of platelets) in one case and anemia in another (Clin Pharmacol Ther, 1968; 9:550-60).
This could effect blood cells, particularly those that line the small bowel (V Herbert:In: Trimethoprim Sulphamethoxazole, M Finland, EH Kass, eds, Univ of Chicago Press, 1974).
Considering these studies, only one thing can be said with certainty: There may be a big question mark over the safety of trimethoprim.
There also may be some question marks over its effectiveness. One study demonstrated that there was weak evidence that trimethoprim in combination with another drug, had any benefit in treating acute sinustitis (one of its big indications), compared with a decongestant which helped nearly three quarters of patients.
As a group of doctors concluded: in treating sinustitis, “we may be using the antibiotics as a placebo” or just using it to keep themselves happy (JAMA, November 1, 1995).